HEPARIN-INDUCED THROMBOCYTOPENIA: A Ten-Year Retrospective Academic Article uri icon

  •  
  • Overview
  •  
  • Research
  •  
  • Identity
  •  
  • Additional Document Info
  •  
  • View All
  •  

abstract

  • The past decade has seen many important advances in the pathogenesis, clinical and laboratory diagnosis, and management of heparin-induced thrombocytopenia (HIT), one of the most common immune-mediated adverse drug reactions. HIT is caused by IgG antibodies that recognize complexes of heparin and platelet factor 4, leading to platelet activation via platelet Fc gamma IIa receptors. Formation of procoagulant, platelet-derived microparticles, and, possibly, activation of endothelium generate thrombin in vivo. Thrombin generation helps to explain the strong association between HIT and thrombosis, including the newly recognized syndrome of warfarin-induced venous limb gangrene. This syndrome occurs when acquired protein C deficiency during warfarin treatment of HIT and deep venous thrombosis leads to the inability to regulate thrombin generation in the microvasculature. The central role of HIT antibodies in causing HIT, as well as refinements in laboratory assays to detect these antibodies, means that HIT should be considered a clinicopathologic syndrome. The diagnosis can be made confidently when one or more typical clinical events (most frequently, thrombocytopenia with or without thrombosis) occur in a patient with detectable HIT antibodies. The central role of thrombin generation in this syndrome provides a rationale for the use of anticoagulants that reduce thrombin generation (danaparoid) or inhibit thrombin (lepirudin).

publication date

  • February 1999

has subject area